Louisiana, 2001

Tornado and Damaging Winds in Louisiana, June 5 to 7, 2001

June 5 to 7, 2001 · NWS LIX · 14 events in 9 counties and zones

Tropical Storm Allison moved into southeast Texas late of June 5, 2001 and eventually weakened, but remained over southeast Texas through June 9, 2001. Rainbands associated with the eastern periphery circulation of Tropical Storm Allison produced wind damage in widely scattered locations of southeast Louisiana as well as an isolated weak tornado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$735,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Tropical Storm Allison moved into southeast Texas late of June 5, 2001 and eventually weakened, but remained over southeast Texas through June 9, 2001. Rainbands associated with the eastern periphery circulation of Tropical Storm Allison produced wind damage in widely scattered locations of southeast Louisiana as well as an isolated weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 5, 2:30 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 5, 2:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT TUE JUN 5 2001

HOPEFULLY NOW THAT T.S ALLISON HAS BEEN CLASSIFIED IN THE NW
GULF...LOCAL FORECAST HERE WILL BECOME MORE STRAIGHT FORWARD.
BECOMING PRETTY CONFIDENT WITH THE PACKAGE STARTING WED AND GOING
THROUGH THU WHICH WILL BE FAIRLY CONSISTENT WITH PREVIOUS ZONES.
MAIN FORECAST PROBLEM INITIALLY WILL BE THE DEGREE OF PRECIP TONIGHT
ALONG WITH OVERNIGHT LOWS. THE AVN HAS SHOWN GOOD RUN TO RUN
CONSISTENCY WITH THE ENERGY OVER THE NW GULF ALTHOUGH ALL NWP MODELS
HAVE BEEN POOR IN HANDLING THE ENERGY SHEERING TOWARD THE E.
NEVERTHELESS...WILL BANK ON THE AVN MOVING THE TROPICAL SYSTEM N
WITH THE ASSOCIATED ENERGY CATCHING A WEAK TROF DIVING S OUT OF THE
MS VALLEY AND PUSHING THE ENERGY AND SUBSEQUENT PRECIP EWD STARTING
LATE TONIGHT. THIS SHOULD BRING A WIDE PRECIP SHIELD INTO THE E HALF
OF THE CWA/PWA BY WED AND SLOWLY MOVE IT EWD. A CONTINUAL SLY FEED
OF MOISTURE SHOULD ALLOW THE RAIN TO PERSIST INTO THU WITH ENHANCING
SFC CONVERGENT FLOW. THE AVN THOUGH DOES SUGGESTS SOME CHANGES WITH
THE LATTER HALF OF THE FIRST FIVE PERIODS AND CARRYING INTO THE
EXTENDED. THE 12Z AVN RUN NOW SUGGESTS THE FRONTAL BOUNDARY OUT OF
THE CENTRAL PLAINS SLOWING PARTIALLY DUE TO ITS INTERACTION WITH THE
TROPICAL SYSTEM. THIS WOULD NOW BRING THE FRONT INTO THE LOWER MS
VALLEY BY LATE THU WITH THE POTENTIAL TO STALL ON FRI N OF THE
COAST. THIS IS ACTUALLY PRETTY CONSISTENT WITH SUN/S MRF RUN WHICH
LEADS TO SOME CONFIDENCE WITH THE AVN SOLUTION. AT THIS POINT...WILL
CARRY PRECIP INTO FRI AND THEN GO WITH A DRY FORECAST THROUGH THE
REMAINDER OF THE EXTENDED ALTHOUGH THIS IN ITSELF IS QUESTIONABLE.

WITH TIDES RUNNING AROUND TWO FEET ABOVE NORMAL CORRELATED WITH
SUSTAINED SLY WINDS CREATING SMALL CRAFT CONDITIONS...WILL GO WITH A
COASTAL FLOOD WATCH ACROSS THREATENED LOCATIONS.

PRELIM NUMBERS...

MCB 71/82/71/85 7966  BTR 73/82/72/85 8966
MSY 75/84/74/87 8966  GPT 73/83/72/85 6666

.NEW...SCA FROM KPQL TO THE ATCHAFALAYA BAY OUT 60 NM ALONG WITH
LAKES PONTCHARTRAIN AND MAUREPAS
LA...CFW LAZ038-040-058-060>064-066>70.
MS...CFW MSZ080.

09

In the hours before

Special weather statement, Jun 5, 10:20 AM CST, 4 hours 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT TUE JUN 5 2001

.SYNOPSIS...SATELLITE IMAGERY AND SURFACE OBSERVATIONS SUGGEST
THAT AN AREA OF DISTURBED WEATHER IN THE NORTHWEST GULF OF MEXICO
ABOUT 150 MILES OFF THE MID TEXAS COAST MAY BE ATTEMPTING TO ORGANIZE
INTO A TROPICAL DEPRESSION. TO THE EAST OF THIS AREA OF DISTURBED
WEATHER...SOUTHERLY WINDS WILL CONTINUE TO BRING UNSTABLE AND VERY
MOIST TROPICAL AIR ACROSS THE CENTRAL GULF COAST REGION.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. INCREASED CLOUD COVER TODAY
SHOULD LIMIT INSTABILITY SOMEWHAT...THEREFORE ANY SEVERE WEATHER
WILL BE VERY ISOLATED. LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...AND
AND GUSTY WINDS CAN BE EXPECTED WITH THE THUNDERSTORMS.

.HEAVY RAIN...
LOCALIZED HEAVY RAIN CAN BE EXPECTED THIS AFTERNOON AND TONIGHT
WITH SOME OF THE THUNDERSTORMS THAT DEVELOP ACROSS THE AREA. ISOLATED
RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE. ALTHOUGH FLASH
FLOODING IS NOT EXPECTED...TROPICAL DOWNPOURS COULD CAUSE STREET
FLOODING IN URBAN AREAS ALONG WITH FLOODING OF SOME CREEKS AND SMALL
STREAMS.

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS. SOUTHEAST WINDS OF 20 TO 25 KNOTS
WILL CAUSE SEAS TO BUILD TO 7 FEET LATE TODAY AND TONIGHT WITH TIDES
RUNNING 1 TO 2 FEET ABOVE NORMAL. HIGHER WINDS AND SEAS CAN BE
EXPECTED NEAR SCATTERED TO NUMEROUS THUNDERSTORMS. A COASTAL FLOOD
WATCH OR WARNING MAY BE REQUIRED IF THE AREA OF DISTURBED WEATHER IN
THE NORTHWEST GULF STRENGTHENS.

.ACTIONS...NONE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THqE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 lightning, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
June 5, 2:45 PM CST
Where
Orleans County, New Orleans
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
29.950, -90.100

Several trees were blown down in the Uptown area of New Orleans.

Funnel Cloud, Terrebonne

When
June 5, 4:13 PM CST
Where
Terrebonne County, Dulac
Reported by
NEWSPAPER
Coordinates
29.337, -90.838 (the zone’s center; the record gives no point)

Thunderstorm Wind, St. Charles

When
June 6, 10:20 AM CST
Where
St. Charles County, Countywide
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
29.900, -90.367

Several trees were blown down across the parish. One tree fell on a house in Luling causing minor damage

Thunderstorm Wind, Jefferson

When
June 6, 10:30 AM CST
Where
Jefferson County, Metairie
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
29.983, -90.150

A large tree was blown down onto a car.

Thunderstorm Wind, Tangipahoa

When
June 6, 10:45 AM CST
Where
Tangipahoa County, Ponchatoula
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.433, -90.433

Several trees, power poles and power lines were blown down.

Thunderstorm Wind, Lafourche

When
June 6, 11:35 AM CST
Where
Lafourche County, Raceland
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
29.733, -90.600

Thunderstorm winds damaged the roofs of several houses, blew the windows out of a school, knocked down several power lines.

Funnel Cloud, East Baton Rouge

When
June 6, 12:30 PM CST
Where
East Baton Rouge County, 5 mi E of Baton Rouge
Reported by
TRAINED SPOTTER
Coordinates
30.538, -91.096 (the zone’s center; the record gives no point)

A storm spotter sighted a funnel cloud east of Baton Rouge.

Thunderstorm Wind, Terrebonne

When
June 6, 2:00 PM CST
Where
Terrebonne County, Houma
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
29.600, -90.717

A few trees were blown down.

Tornado, East Baton Rouge

When
June 7, 5:24 AM CST
Where
East Baton Rouge County, 3 mi N of Zachary
Rating
F1
Path length
1 mi
Path width
30 yd
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.700, -91.150

A weak tornado touched down briefly downing several trees and power line. A man was killed when a tree fell on the pick-up truck he was driving.

Lightning, Livingston

When
June 7, 10:30 AM CST
Where
Livingston County, Springfield
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
30.440, -90.728 (the zone’s center; the record gives no point)

Lightning struck a house and ingnited a fire which did considerable damage to the roof.

Thunderstorm Wind, St. Tammany

When
June 7, 11:15 AM CST to 11:30 AM CST
Where
St. Tammany County, Madisonville
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
30.400, -90.167

Several trees were blown down around Madisonville.

Thunderstorm Wind, St. Tammany

When
June 7, 11:15 AM CST to 11:30 AM CST
Where
St. Tammany County, Folsom
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
30.633, -90.200

Several trees were blown down around Folsom.

Lightning, St. Charles

When
June 7, 11:30 AM CST
Where
St. Charles County, Norco
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
29.906, -90.358 (the zone’s center; the record gives no point)

Lightning struck a gasoline storage tank at a refinery and started a large fire.

Lightning, St. Tammany

When
June 7, 12:05 PM CST
Where
St. Tammany County, Mandeville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
30.409, -89.954 (the zone’s center; the record gives no point)

Lightning strike started a fire in the attic of a house.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, East Baton Rouge2001-06-0770MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyThe tornado archive for Louisiana, 2001Warnings in Louisiana, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256324, 5256325, 5256323, 5256333, 5256330, 5256329, 5256332, 5256326, 5256331, 5256336, 5256327, 5256328, 5256335, 5256334.